Texas, 2022

Hail in Texas, June 6, 2022

June 6, 2022 · NWS AMA · 3 events in 2 counties and zones

A strong slow moving supercell moved into the northwest Panhandle passing just to the northeast of Dalhart early in the evening on the 6th. Reports were received for hail up to the size of golf balls with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong slow moving supercell moved into the northwest Panhandle passing just to the northeast of Dalhart early in the evening on the 6th. Reports were received for hail up to the size of golf balls with this storm. Later in the night more thunderstorms moved into the OK Panhandle from southeastern Colorado. These storms produced some damaging winds with ground stations measuring wind gusts up to 77 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 5:06 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 6, 5:06 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
606 PM CDT Mon Jun 6 2022

.AVIATION...00Z TAF...

Some isolated to scattered thunderstorms will be possible in the
Oklahoma Panhandle through the first half the 00Z TAF period,
potentially impacting KGUY. Otherwise VFR conditions will prevail
with some MVFR to IFR conditions mainly after 10Z and before 18Z.
Confidence in the IFR CIGs is low at this time, but may very well
come to fruition near sunrise on Tuesday. Winds will mainly be
east to southeast around 10 to 15 kts. KDHT and KGUY may have some
storms impacting the site closer to the end of this TAF period as
well. Will revisit that over the next issuances of TAFs.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 257 PM CDT Mon Jun 6 2022/

SHORT TERM...Today through Tomorrow Night...

Starting to see some cumulus clouds developing off the higher
terrain in eastern New Mexico this afternoon. Surface winds are
slowly turning back to the southeast this afternoon as a weak
surface low develops in northeast New Mexico. Lingering low level
moisture has dewpoints in the upper 50s to 60s, with the highest
dewpoints across the east southeast Panhandles. A few isolated
strong to severe storms will push eastward into the northwest
Panhandles this afternoon. Much of the Panhandles remains capped
this afternoon, but as the temperatures continue to rise this
afternoon the cap will become weaker from west to east into the
evening hours. MLCAPE values are only around 500-1000 J/kg across
the western Panhandles this afternoon, but bulk shear of 40-50
knots may support a severe storm or two with large hail up to the
size of half dollars and damaging wind gusts up to 60 mph
possible. As the storms push eastward, they will move into
slightly better CAPE values which will increase the hail threat
a bit.

Later this evening a second round of storms may develop across
the eastern two-thirds of the Oklahoma Panhandle and northeast
Texas Panhandle with an upper level shortwave moving across the
area. At the same time the surface low will swing south across
eastern New Mexico with a weak front pushing through the area. A
few clusters of storms may develop along this boundary and with
the help of the shortwave aloft become strong to severe. CAPE
values are slightly higher around 1000-1500 J/kg later tonight as
temperatures cool, along with the cooler air behind the front.
Effective shear values will still be around 40-50 knots, which
will support a few severe storms capable of large hail up to ping
pong size. The wind threat will be a bit lower, but a severe gust
up to 60 mph cannot be ruled out.

Low clouds are expected to move in again tonight across the
forecast area with the return of ample low level moisture and
dewpoints back into the 60s. These low clouds will likely linger
through the morning hours, similar to today. These clouds will
likely lift through the morning hours, but if they linger too long
that could play a key role in how strong the capping inversion is
tomorrow. Another similar setup to today will occur tomorrow as the
surface northeast winds will turn back to the southeast by the
afternoon hours. Storms will begin to develop across the higher
terrain in eastern new Mexico and southeast Colorado.. MLCAPE
values are around 1500-2000 J/kg with 0-6km bulk shear of around
45-55 knots, which will support a few isolated severe storms with
large hail and damaging wind gusts possible. In addition, another
shortwave aloft will help to dynamically enforce storms through
the evening hours. Soundings show elongated hodographs and pretty
high LCLs, so the threat for any tornado remains low at this
time. The best chance for storms will be a bit more widespread
than today with storms possible across the Oklahoma Panhandle and
northern half of the Texas Panhandle.

Rutt

LONG TERM...Wednesday through Sunday...

The pattern will continue to favor isolated to scattered
thunderstorm chances, especially Wednesday night and possibly
again on Saturday. A ridge will build into the southwestern CONUS
during this time frame resulting in northwesterly flow aloft. Near
the surface, a post frontal upslope flow regime looks to be in
place on Wednesday which could help generate some storms on the
high terrain in eastern NM which should advance into the Panhandle
region during the evening. As these storms move eastward, they
will be entering an environment with better low level moisture
(Tds in the 60s) but may also be contending with a stronger cap
(based on model soundings). While the strongest winds aloft will
stay mostly north of the area, directional shear will be in play
resulting in effective deep layer shear around 30 to 40 knots.
Even the NAM suggest that low clouds won't be an issue Wednesday
which will allow for ample MLCAPE of 2000 to 3000 J/kg. Any storms
that can overcome the cap would pose a large hail and damaging
wind risk. If a supercell can persist into the evening (beyond 7
PM), low level hodographs do lengthen with sufficient SRH values
for a low TOR risk.

Thursday, Friday, and Saturday look fairly similar to Wednesday
but the cap may be even stronger. For now kept the blended PoPs
which keeps a slight chance mention in the northeast zones
Thursday and 10 PoPs on Friday and Saturday. The latest GFS, EC,
and CMC all bring in some storms off the high terrain in response
to another northwest flow shortwave Thursday and Saturday, so
these PoPs may need to go up (especially in the west). Models
do transition to more of a southwest flow going into Sunday and
Monday as a trough advances over the western CONUS while the ridge
shifts east. This may lead to warmer than normal conditions Sunday
into next week.

Ward

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

36/5
Hazardous weather outlook, Jun 6, 1:39 PM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CDT Mon Jun 6 2022

OKZ001>003-TXZ001>020-317-070900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening across
the Oklahoma Panhandle and the northern Texas Panhandle. Some of
the storms may become severe with large hail and damaging winds
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across parts of the Panhandles
Tuesday through Thursday. The greatest chance of severe weather
looks to be Tuesday and Wednesday at this point. Large hail and
damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 6, 3:13 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
413 PM CDT Mon Jun 6 2022

OKZ001-062200-
Cimarron OK-
413 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northwestern
Cimarron County through 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Black Mesa Park, or 22 miles northwest of Boise
City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Black Mesa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10237 3677 10238 3680 10295 3700 10295
TIME...MOT...LOC 2113Z 267DEG 28KT 3697 10279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Muscha
Special weather statement, Jun 6, 6:05 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
705 PM CDT Mon Jun 6 2022

OKZ001-TXZ001-070045-
Cimarron OK-Dallam TX-
705 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southwestern
Cimarron and northwestern Dallam Counties through 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Felt, or 14 miles northeast of Clayton, moving
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10300 3670 10300 3668 10256 3644 10257
      3626 10274 3641 10304 3650 10304
TIME...MOT...LOC 0004Z 296DEG 23KT 3657 10296

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dallam

When
June 6, 7:48 PM CST
Where
Dallam County, 1.31 mi WSW of Chamberlain
Measured
1.75 in hail
Reported by
Public
Coordinates
36.120, -102.440

Hail, Moore

When
June 6, 8:30 PM CST
Where
Moore County, 7.96 mi W of Dumas Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
35.870, -102.160

Half dollar to ping pong size hail was coating the HWY 87 between Hartley and Dumas about 10 mins after storm had passed.

Hail, Moore

When
June 6, 8:43 PM CST
Where
Moore County, 6.61 mi SSW of Dumas Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
35.760, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038081, 1038082, 1038083.